Whilst Oxford SU does not condone the use of illegal drugs or the misuse of prescription drugs, we recognise that some students may use drugs during their time at University. We hope that the information provided in this booklet will help readers to be better informed about their/ their friends drug use, the risks posed, how these can be mitigated, and where to seek help for drug use.
Drug use always carries risks:
People cannot use drugs without a risk of being harmed. Oxford SU cannot be held responsible for any harm, however it occurs, in connection with information provided here. We also bear no responsibility for the content of external sites accessed through links provided. Scienti c understanding is always developing, so information here, as anywhere else, is not guaranteed to be valid and new evidence may overturn it. Information provided in this booklet does not explain every possible risk, nor does it provide practical, personalised guidance for drug taking.
If you are worried about your or your friends drug use, you can seek confidential support through the following services:
Student Advice is the only independent advice and information service exclusively available to University of Oxford students.
Advisors are trained to deal with a wide range of issues such as academic appeals, money management, accommodation problems, disciplinary matters, harassment and many other aspects of student wellbeing and welfare.
Student Advice can also signpost students to organisations who o er specialist support, including local substance abuse and addiction services.
How to speak to an Advisor
2-4pm Wednesdays (term time only)
Appointments (Telephone or face to face)
Email us or request an appointment via our website oxfordsu.org/advice
Turning Point in Oxfordshire o ers information and advice for alcohol and drug issues. They provide a wide range
of treatment options including harm reduction advice, structured group work programme, activities and one-to-one key working sessions to promote recovery. The Wellbeing Cloud is Turning Point’s dedicated website promoting wellbeing and recovery. It includes some helpful online tools. Take a look and find out more:
01865 261 690
Ground Floor, Rectory Centre,
27-29 Rectory Road
What is Ketamine?
Ketamine is a sedative drug developed in the 1960s for use as a medical anaesthetic. Ketamine is a dissociative anaesthetic. When used medically, it is given in high doses that blocks pain signals and makes people unconscious. The lower doses used recreationally produce very different effects, sometimes including hallucinations, which are not well understood.
alcohol and cigarette cravings
feeling separate from one’s body
impaired perception of surroundings
Addiction: It is possible to become addicted to ketamine. People addicted to ketamine can su er strong cravings, anxiety and misery, and even shaking and sweating when they try to go without. Such withdrawal symptoms are not dangerous and eventually pass. Addictive regular use of ketamine can cause serious mental and physical harm.
Mental impairment: taking ketamine regularly seems to a ect the mind, particularly memory. The e ects are not serious enough to count as a mental disorder, but regular users may feel that they’re not nearly as sharp as they should be. This could be very bad for work, education and relationships. These harmful e ects seem to fade when people give up the drug.
Urinary system damage: people who use ketamine more than a couple of times a week are at high risk of damaging their kidneys and especially their bladder. Once the damage is done, the organs do not always recover. The bladder condition, called ketamine-induced ulcerative cystitis, starts with the need to urinate very often, and leads to painful urination. Su erers may be prone to wetting themselves and can have blood in their urine. A few young people have had to have their damaged bladder removed, which leaves men unable to get a natural erection and both genders unable to urinate naturally for life.
Ketamine cramps: regular users get severe abdominal pain often called k-cramps. Their cause is unknown but they seem di erent from the bladder damage.
things to consider
WHAT ARE YOU TAKING AND HOW?
Taking bigger amounts of ketamine, and taking it frequently, means higher risks. The most severe harms, including permanent bladder damage, a ect people who take ketamine regularly.
First time users should be especially cautious with dose. Some users plan and measure out how much they intend to take, and only have that amount accessible. Otherwise, it can be tempting to keep taking more whilst you are less capable of making sensible decisions. It’s important to keep track of whether you or your friends are taking increasingly large amounts, or using ketamine increasingly often, as this can be a sign of an addiction developing.
HOW APPROPRIATE IS YOUR SETTING AND STATE OF MIND?
If you are anxious, or feeling down, the drug may exaggerate these feelings and give you a terrible experience. Additionally, if you are in a stressful, unfamiliar environment with strangers, the risk of having a bad time, or experiencing physical harm, is increased.
HOW SAFE ARE YOUR SURROUNDINGS?
Ketamine works in several ways to make you particularly vulnerable to accidental injury and death; even smaller amounts will decrease your ability to make sensible decisions or recognize dangers (like roads). Larger amounts have anaesthetic e ects; being numb to one’s surroundings is dangerous: people have died by lying outside on a cold night without awareness of the cold, and by falling unconscious in the bath and drowning.
combinations to avoid
Mixing drugs makes the effects on your body and mind even harder to predict and manage. People can die after taking ketamine or by combining with other drugs. People who die or end up in hospital almost always have combined ketamine with other drugs, particularly alcohol.
Depressants/sedatives: Taking with depressants (such as alcohol, GBL, benzodiazepines such as valium, or opiates such as heroin) may make you become unconscious quickly and unexpectedly, and can stop your breathing or allow you suffocate on your own vomit.
Stimulants: Taken ketamine with stimulants (such as cocaine and ecstasy) may overload your heart. The chance of agitation and anxiety is also increased. Stimulants may keep you moving when the effects of ketamine would otherwise have immobilised you, increasing the chance of accidental injury.
if you or a close relative has ever su ered from schizophrenia or another serious psychiatric condition, you are at an especially high risk of harm using ketamine. The drug has been proven to bring back symptoms of psychosis, and these could persist beyond the period when the drug is in the body.
Drugs which radically a ect consciousness are more likely to cause panic and fear in people who su er anxiety, whether this has been diagnosed as a disorder or not.
Ketamine increases heart-rate and blood pressure. These e ects are usually quite minor but could be dangerous for people with related health problems or who combine it with other drugs.
What to do in an emergency
Symptoms and signs – not all may be present?
drowsiness, loss of coordination and collapse
confusion or hallucinations
altered breathing pattern or breathing difficulty
mood changes including excitability, aggression or depression
pale, cold and clammy skin
nausea or vomiting
evidence of poisons, containers, smells, etc
How you can help
1. ASSESS THE PATIENT
Check the level of consciousness. If the patient is not fully conscious and alert, turn them onto their side and ensure they are not left alone.
2. REASSURE THE PATIENT
Talk to the patient in a quiet and reassuring manner.
Sometimes patients may become agitated. Enlist friends or family to calm and reassure the patient. Consider calling the police if the safety of the patient or others becomes threatened.
3. IDENTIFY THE DRUG TAKEN
Ask what the patient has taken, how much was taken, when it was taken, and whether it was swallowed, inhaled or injected.
Look for evidence that might assist the hospital sta with treatment and keep any container, syringe or needle and any vomit to aid analysis and identification.
Some drugs create serious overheating of the body, and if this is noticed, remove unnecessary clothing to allow air to reach the skin surface to assist with cooling.
CALL 999 FOR AN AMBULANCE.